Oklahoma, 2003

Hail and Damaging Winds in Oklahoma, June 23, 2003

June 23, 2003 · NWS AMA · 7 events in 3 counties and zones

Severe thunderstorms producing damaging winds and large hail moved across the Oklahoma panhandle during the evening hours. No injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms producing damaging winds and large hail moved across the Oklahoma panhandle during the evening hours. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 23, 2:01 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 23, 2:01 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
301 PM CDT MON JUN 23 2003

ONCE AGAIN THE ATMOSPHERE OVER THE PANHANDLES IS BECOMING MODERATELY
UNSTABLE THIS AFTERNOON. BOUNDARY LAYER MOISTURE IS RUNNING NEAR
SEASONAL HIGHS WITH SURFACE DEWPOINTS RUNNING INTO THE LOW 70S OVER
THE EASTERN COUNTIES. MID-UPPER 60S OVER MANY OF THE STATIONS IN THE
CENTRAL ZONES WITH THE DRYLINE LOCATED FURTHER WEST ACROSS EASTERN
NEW MEXICO PER LATEST SURFACE ANALYSIS. LATEST SHORT RANGE MODELS
SHOW CIN WEAKENING OVER THE ROSWELL AREA AND THIS APPEARS TO BE THE
FAVORED LOCATION FOR CONVECTIVE INITIATION DURING THE NEXT FEW
HOURS. LONGWAVE DISTURBANCE DEEPENING OVER THE GREAT BASIN WITH
APPROACHING MID TROPOSPHERIC SPEED MAX EXPECTED LATER TONIGHT.
40-45KT LOW LEVEL JET IS AGAIN EXPECTED OVERNIGHT TONIGHT. WILL
MENTION SEVERE TSTMS GENERALLY WEST OF A GUYMON TO CLAUDE LINE WITH
HAIL AND GUSTY WINDS THE MAIN THREATS.

PREVIOUSLY MENTIONED LONGWAVE WILL TRACK EAST TOWARD THE CENTRAL
ROCKIES TUESDAY THEN CONTINUE TO PUSH EASTWARD WEDNESDAY ALLOWING
UNSEASONABLE SURFACE COLD FRONT TO SPREAD OVER THE PANHANDLES
WEDNESDAY EVENING WITH COOLER TEMPS EXPECTED THURSDAY. APPEARS
FRONT MAY BE AN ACTIVE WEATHER MAKER AS IT INTERACTS WITH THE
INSTABILITY OVER THE SOUTHERN PLAINS WEDNESDAY NIGHT. HAVE INCREASED
POPS TO 30 PERCENT WEDNESDAY NIGHT. ALSO ADDED 20 PERCENT POPS OVER
THE WESTERN ZONES SUNDAY NIGHT.

FCSTID = SLATTERY

AMARILLO    69 93 68 93 / 30 20 20 20
BEAVER      68 95 67 91 / 30 20 20 20
BOISE CITY  65 91 62 91 / 30 20 20 20
BORGER      69 95 70 92 / 30 20 20 20
BOYS RANCH  68 93 65 93 / 30 20 20 20
CANYON      69 94 67 93 / 30 20 20 20
CLARENDON   73 94 71 94 / 30 20 20 20
DALHART     66 92 65 92 / 30 20 20 20
GUYMON      68 94 65 91 / 30 20 20 20
HEREFORD    68 94 65 93 / 30 20 20 20
LIPSCOMB    69 95 69 91 / 30 20 20 20
PAMPA       70 93 72 92 / 30 20 20 20
SHAMROCK    74 95 72 95 / 30 20 20 20
WELLINGTON  74 96 73 96 / 30 20 20 20

.AMA...
TX...NONE.
OK...NONE.
Hazardous weather outlook, Jun 23, 12:00 PM CST, 5 hours 10 minutes before
OKZ001>003-TXZ001>020-241100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
AND THIS EVENING ALONG AND AHEAD OF THE DRYLINE. SOME OF THE
STRONGER THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS BEING THE PRIMARY THREATS. THE WESTERN HALF OF THE
PANHANDLES WILL BE THE AREA AT GREATEST RISK.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE ONCE AGAIN EXPECTED TO DEVELOP ALONG AND AHEAD OF
THE DRYLINE TUESDAY THROUGH THURSDAY DURING THE LATE AFTERNOON AND
EVENING HOURS. THE THUNDERSTORMS MAY APPROACH SEVERE LEVELS EACH DAY
WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER
THE WESTERN AND CENTRAL SECTIONS OF THE PANHANDLES. SPOTTER
ACTIVATION MAY BE NECESSARY AGAIN TUESDAY THROUGH THURSDAY OVER
PARTS OF THE PANHANDLES.

COCKRELL

The radar

The Amarillo radar (KAMA), 191 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Cimarron

When
June 23, 5:10 PM CST
Where
Cimarron County, 10 mi NE of Keyes
Measured
2.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.917, -102.117

Hail, Texas

When
June 23, 6:21 PM CST
Where
Texas County, Guymon
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.683, -101.483

Thunderstorm Wind, Texas

When
June 23, 6:50 PM CST
Where
Texas County, 1 mi W of Hooker
Measured
66 kt (76 mph) measured gust
Property damage
$130,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.867, -101.233

Several storage buildings around the town of Hooker were damaged along with three transmission poles belonging to Xcel Energy were blown down between Guymon and Hooker. This resulted in a power outage which lasted for up to three and a half hours.

Hail, Beaver

When
June 23, 9:00 PM CST
Where
Beaver County, 15 mi S of Beaver
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.600, -100.517

Thunderstorm Wind, Beaver

When
June 23, 9:10 PM CST
Where
Beaver County, 1 mi SSW of Beaver
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.800, -100.517

Thunderstorm Wind, Beaver

When
June 23, 10:55 PM CST
Where
Beaver County, 1 mi SSW of Beaver
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.800, -100.517

Thunderstorm Wind, Texas

When
June 23, 11:55 PM CST
Where
Texas County, 1 mi W of Hooker
Measured
57 kt (66 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.867, -101.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365656, 5365657, 5365659, 5365658, 5365660, 5365661, 5365728.